Alert archive / Georgia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 123, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 21, 2000, 4:19 PM EDT for Gordon County, Murray County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 4:19 PM EDT (20:19 UTC)
- Expired
- May 21, 2000, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Gordon County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:25 PM EDT | Thunderstorm Wind | Calhoun, GA | Gordon county 911 reported several trees down in Calhoun, and power lines knocked down between Sugar Valley and Resaca. Hail was also reported, but the size was not given. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 212019 SVRATL GAC129-213-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 419 PM EDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GORDON COUNTY IN NORTHWEST GEORGIA SOUTHWESTERN MURRAY COUNTY IN NORTHWEST GEORGIA * UNTIL 500 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CALHOUN...MOVING EAST AT 25 MPH. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3459 8513 3442 8507 3448 8467 3466 8472
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 21, 3:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 305 PM EDT SUN MAY 21 2000 WEAK ECHOES PERSIST ACROSS CENTRAL GA ALONG THE PRE-FRONTAL TROUGH. MORE ACTIVITY DEVELOPING OVER NORTH GEORGIA AHEAD OF THE NEXT SHORT WAVE WHICH MODELS SHOW MOVING THROUGH OVERNIGHT. THIS SHOULD PUSH THE FRONT JUST SOUTH OF THE CWFA. SOME DRYING SHOULD OCCUR MONDAY AS WE GET INTO A MORE NORTHWESTERLY FLOW. HOWEVER CAPES AGAIN RATHER HIGH OVER EXTREME NORTH GEORGIA AND WILL PUT A 20 PERCENT POP THERE. NEXT SHORT WAVE APPROACHES OVERNIGHT MONDAY INTO TUESDAY MORNING. WILL CARRY POPS IN THAT TIME PERIOD. HIGHEST POPS WILL BE NORTH CLOSER TO THE BEST MOISTURE AND DYNAMICS. FWC/FAN TEMPERATURES RATHER CLOSE AND WILL FOLLOW. ATL 63/82/66/86 2123 AHN 60/84/61/86 3123 RMG 61/81/59/84 2243 CSG 64/85/66/88 2112 MCN 62/85/63/88 2122 .ATL...NONE. JRN
In the hours before
Special weather statement, May 21, 12:54 PM EDT, 3 hours 25 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211900- NORTH AND CENTRAL GEORGIA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1254 PM EDT SUN MAY 21 2000 SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTH AND CENTRAL GEORGIA BY MID AFTERNOON AND PERSIST INTO THE EVENING. A COLD FRONT ALONG THE GEORGIA AND TENNESSEE BORDER WILL SLOWLY MOVE INTO NORTH GEORGIA THIS AFTERNOON. THE FRONT WILL PROVIDE UPWARD MOTION FROM THE SURFACE TO LIFT THE UNSTABLE AIR AND FORM THE STORMS. A BAND OF STRONG HIGH LEVEL WINDS APPROACHING FROM MISSISSIPPI WILL FURTHER ENHANCE THE UPWARD MOTION. THE MOST UNSTABLE AIR IS OVER THE NORTHERN HALF OF THE STATE. THIS IS WHERE ISOLATED THUNDERSTORMS COULD BECOME SEVERE...AND PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. DUE TO THE LIMITED NUMBER OF STRONG THUNDERSTORMS EXPECTED...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:13 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 32 min |
| May 21, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 25 min |
| May 21, 3:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas | 45 min |
| May 21, 4:39 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 36 min |
| May 21, 5:03 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Henry, Rockdale | 27 min |
| May 21, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Henry | 33 min |
| May 21, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Fayette, Fulton | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.